View Full Version : Vitamin D Deficiency
02-01-2010, 01:45 PM
Got note from my PCP. My vit D is low. How can that be. I take calcium with 400IU of D and a Multi vit for women with 1000IU of D. He wants me to add another 1000IU. I had this before and added extra vit D for a while. But stopped it when it got OK. I go back and check this in a month. I was wondering if this may be why I'm flaring and these sores won't heal?
02-01-2010, 03:14 PM
I know that 2 times already that i was given a prescription for extra vit. d from my rheumatologist because mine was low to. Bonita
02-01-2010, 03:31 PM
I was surprised when the doc told me the same thing, since I took Vitamin D daily,too. I'm currently taking a 50,000 IU pill once per week. I'll see my rheumy in two weeks, so I'm assuming that she will order blood work then.
My vit. D count was fine last March (when I started Plaquenil) and had plummeted by August. I'm wondering if it was the Plaq that caused it.
02-01-2010, 09:52 PM
i too have a vit d deficiency. My dr. has me taking 1 over the counter tablet each day along with my calcium with vit. d...
02-02-2010, 12:16 PM
I'm supposed to be taking the SUPER DUPER doses of that, but it made my ibs symptoms so much worse. I don't know if it could cause a flare or keep those sores from healing, but I think it can make pain feel more painful. I can't remember which one it was, but one of the rheumys I saw told me that. However, it was a rheumy I fired. Not sure how true that is.
I'm sorry you're still struggling, Rebecca. Why it happens could be for a lot of reasons. I've read that when lupus attacks the small intestine that it can cause it not to absorb nutrients like it should. Could be due to the sun sensitivity...we're not getting it from sunlight. There are a lot of things that can cause the deficiency.
02-02-2010, 01:40 PM
Thanks everybody very helpful Leslie. Sounds like vit D deficiency very commom in lupus then. I have had low iron at times also. But It must be OK now. I need to read about this.
02-03-2010, 03:16 AM
What symptoms would I look for if I was low in Vitamin D? I have yet to be diagnosed with lupus, but I have been "borderline" for over 25 years. I was taking a calcium supplement with D but quit taking it a year ago just because I am sick of pills morning, noon & night. I decided I really need to begin to take it again since I am in menopause now........but I wonder if there are any noticeable symptoms from being deficient in D. I don't get out of the house most days so there is no sunlight benefit.
02-03-2010, 06:17 AM
I think that one of the symptoms is cracking joints and bones. Every time I stand up its like someone crunching on a polomint... knees, ankles, neck, everything cracks all the time. I was told I was seriously low on Vit D so have been taking a suppliment prescribed by my Rheumy too. My levels have gone up although they're still at the bottom end of the scale. The cracking sounds have diminished a little but I still have a lot of trouble with my neck.
02-03-2010, 08:58 AM
Numpty ~ I have a knee that makes alot of noise when I climb stairs. Just yesterday it really was loud and a little painful too. I need to take my Calcium with D again, I guess. Just one more pill.......*sigh*..........god I get so sick of pills.
02-03-2010, 09:56 AM
Oh my gosh, Numpty!! I remember telling my rheumy in November that my joints popped and crapped like that all the time!! He never outright mentioned that the Vit D deficiency could be the reason... but he did start me on a supplement because my levels were super low also. I suppose now that you mention it has let up a bit since I started the supplement... like like you I still have issues with my neck and R ankle & L knee. It's nice to have some of these things validated by others who are also going through it.
I keep hearing more and more that this is quite common with lupus.
02-03-2010, 04:21 PM
Excess fatigue is another symptom of vit. D deficiency. I know that my energy level improved once I started the mega-doses. I just had my blood drawn today, so when I see the rheumy on Feb. 17, I'll see if my "number" has gone up.
02-07-2010, 12:23 AM
Hi Marla and all.......I was looking at vitamin D supplements at Walgreens the other day and asked one of the pharmacy techs (not a pharmacist, I don't think) and I asked her if one could get too much D. She said Oh yes, it's oil soluble. I asked her how much we needed and at first she said 30 IU's. I said but with the calcium supplements, they give you like 400-500 IU's. She said, Oh I was thinking of milligrams. Then I said, not to be difficult, but why are you selling supplements up to 1000-2000 IU's, if you only need 400-500? She just shrugged her shoulders and I said, well I guess I'll just have to talk to my doc about it. She walked away. I got the distinct feeling she didn't know what the heck she was talking about. Can anyone tell me if it would hurt if I would add an extra 500 IU's in with my calcium supplement that already gives me 500 IU's a day? I have severe fatigue and lots of knee crackling. I hate to have to ask my doc for a bloodwork because believe it or not, my insurance does not pay for bloodwork. Do you think it would be safe for me to try adding in a little extra on my own and just see how I do? What would happen if I got too much? Also, does vitamin D interact with any drugs? I heard it might, but they didn't mention what drugs those were. Thanks in advance for any answers.
02-07-2010, 09:28 PM
Jeff read a report that the feds are considering upping the daily recommended dose. It seems that since we now all use so much sunscreen to prevent skin cancer, many people now don't get enough rays for our bodies to make enough vit.D. Crazy, huh? My rheumy has me taking a mega-dose of 50,000 IU once a week, but she still told me to continue taking my daily dose of 2000 IU. I had my blood drawn last week, and I'll see her on Feb. 17th, so I'll let you know what my results were.
02-12-2010, 02:16 PM
Thats interesting Marla...I have read over and over that lupus patients lack D due to the lack of the sun as well. Mine are also very low and I was given an actual prescription dose with Calcium. But I believe the rheumie was also protecting my bones as I was on prednisone for a while at that point, and it is REALLy important if youre on steroids to take the extra calcium and D.. Steroids long term cause SERIOUS bone damage (osteoporosis) and it is not uncommon for lupus patients to need hip replacements, etc after years of being on it. So its very important to take care of that. The doctor seemed pretty specific about dosage - THIS much Vit D with THIS much calcium-type of thing, so it may be best to ask doc about increasing it?
I also was told by neurologist that lack of Vitamin D is a MAJOR cause of CNS symptoms, and is also found in patients with AI diseases of the nervous sytem - MS, etc.(low levels of Vit D)
02-12-2010, 02:53 PM
Because of my hypocalcemia, the endocrenologist has me taking 600's plus D. As I have so many pills to take, 5-6,3times a day I've choosen to take the chewables. They are fruit favored and are like candy. Don't feel like they are pills.
My Endo tells me that D is important
cyber hugs to all,
live life to the best of your ability,
02-12-2010, 02:58 PM
That's interesting about the CNS involvement, since I have lots of neuropathy in my toes, feet and part-way up my legs, but the docs have never really seemed to interested in addressing it.
I already know about the dangers of steroids to the bones. I haven't taken steroids, but I developed a bone disease called Avascular necrosis (also known as Osteonecrosis). Many people with AVN got it from taking steroids. I'm just lucky that way, I got it anyway! Because I have AVN, I can never be prescribed steroids. That's why my rheumy went straight to the MTX.
02-13-2010, 11:31 AM
I too have low D, although my doctor told me everyone is Vitamin D deficient if you live in the northern hemisphere. I'm in Minnesota. Apparently between November and April, the sun is too far away to provide any Vitamin D benefit. Then add to it that Lupus patients tend to stay out of the sun during the summer and it's not surprising we are low on Vitamin D. I've read that you can take up to 3000mg a day safely. I take 1,000 and have every day faithfully after the burst of the 50,000 strenght dose. I actually dropped 3 points (from 29 to 26 this winter). So I probably can take more and will. What does it cause, it supposedly has a lot of effects. Heart trouble being one of the major ones. But in addtion, it can affect your mood and possibly plays a role in autoimmune diseases. It's interesting and I recommend reading up on it on the internet. As far as the calcium pills with D...although nice, I believe they only provide 400 mg of D. You are probably safe taking a 1000 mg of D with that. But with all medication, check with your doctor. Also, the only way to know where your D level is, is to have your blood checked.
02-14-2010, 03:04 PM
Heh, imagine the music we could make if we were all in one room... just a lot of cracking going on I'm thinking! ~rofl~
I have Sleep Apnoea as well so the extreme fatigue is kinda normal for me. I never know if I'm tired because of Lupus or the SA or both! ~lol~ When I was first put on the Vit D my levels were at 4 and since taking it they've come up to 36 which is the low end of a normal scale (normal scale apparently being 32-150) so I could probably still afford to take more. But yeah, probably still best to have it checked by your Doc to be sure even though it sucks for you having to pay for it! ~hugs~
02-16-2010, 08:28 PM
Love your avatar, Larz77......lol!
Thanks for all the info everyone. I'm going to ask my doc if we can do a bloodwork for D. I have no idea if I'm low or not but I bet I am since I never go in the sun.
Numpty.....I have sleep apnea too, I am always dragging. So tired all the time. ugg.